Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Jul 28, 2021, 7:41 PM EDT for Duplin County, Onslow County, North Carolina. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2021, 7:41 PM EDT (23:41 UTC)
- Expired
- Jul 28, 2021, 8:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Newport/Morehead City, NC
Counties Duplin County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 68 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 7:54 PM EDT | MARINE TSTM WIND 43 | 1 E New River Station, NC | ASOS MEASURED A 37 KNOT GUST AT NEW RIVER AIR STATION. |
| Jul 28, 8:00 PM EDT | TSTM WND DMG | Peletier, NC | 911 CENTER RELAYED REPORTS OF WIRES DOWN ON WHITEHOUSE FORK ROAD ALONG WITH TREES DOWN ON PELLETIER LOOP ROAD AND VFR ROAD. NWS EMPLOYEE CONFIRMED MAINLY SMALLER BRANCHES DOWN, BUT A FEW LARGER BRANCHES AND LARGER SECTIONS OF TREES WERE DOWN AT THESE LOCATIONS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2446 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
623
WWUS82 KMHX 282341
SPSMHX
Special Weather Statement
National Weather Service Newport/Morehead City NC
741 PM EDT Wed Jul 28 2021
NCZ090-092-194-195-198-199-290030-
Coastal Onslow-West Carteret-Jones-Inland Onslow-Duplin-Southern
Craven-
741 PM EDT Wed Jul 28 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES...
SOUTH CENTRAL CRAVEN...ONSLOW...DUPLIN AND SOUTHWESTERN CARTERET
COUNTIES...
At 741 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rose Hill to Catherine Lake to near
Newport. Movement was south at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Jacksonville, Havelock, Morehead City, North Topsail Beach, Newport,
Wallace, Warsaw, Pumpkin Center, Piney Green, New River Station, Half
Moon, Camp Lejeune Center, Stella, Swansboro, Hubert, Cape Carteret,
Rose Hill, Richlands, Beulaville and Maysville.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3444 7752 3448 7758 3472 7768 3471 7798
3473 7802 3471 7813 3474 7820 3490 7815
3503 7815 3491 7752 3490 7685 3454 7681
3453 7696 3444 7716
TIME...MOT...LOC 2341Z 005DEG 24KT 3486 7805 3476 7755 3477 7693
$$
mleeWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jul 28, 3:42 PM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 28, 3:42 PM EDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 342 PM EDT Wed Jul 28 2021 .SYNOPSIS... Weak trough of low pressure will push through the region tonight. A weak cold front will approach Friday, lingering over the area through the weekend. A much more active period emerges early to mid next week as several waves traverse the area. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... As of 315 PM Wed...Latest radar imagery shows a nice complex of storms over the Elizabeth City area propagating southward over the Albemarle Sound. An additional broken line of convective showers and storms extend SWwrd towards Raleigh. This multicell cluster of stronger convection will push southward across the CWA this aftn and into the evening as it feeds off a very unstable airmass. Mesoanalysis currently shows 3500-4000 J/kg of MUCAPE over most of the region, with a weak cap over the Crystal Coast. Cluster of cells being driven by a weak mid- level trough that will push SEwrd across the region this evening. Storms expected fizzle out and move southward out of the region after sunset. Otherwise, a mostly quiet night with lows around 70. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... As of 325 PM Wed...Strong upper level ridging pattern continues Thu, providing NW mid-level downslope flow. In combination with weak subsidence at the sfc, we can expect a hot and dry day Thu. Low-level thickness values support temps in the low to mid 90s inland with dew points forecasted to be in the mid 70s. Heat indices will reach above 100 across the region, but remain just shy of Heat Advisory criteria, though a few stations may hit a heat index of 105 in the aftn. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... As of 245 AM Wed...Hot Friday, with relief coming in the form of a cold front that will move over the area and stall nearby Friday night and Saturday. Deep troughing developing over the southern Appalachians will bring a very active period early to mid next week, with the potential for heavy rainfall and flooding concerns. Friday and Saturday...Upper level ridging moderates a bit as surface low pressure crossing New England drags a cold front into the Mid- Atlantic Friday and over or across the area Saturday. Heat will be the story Friday as the persistent deep ridging will work with prefrontal WAA and modest compressional heating to bring highs into the mid to upper 90s away from the coast Friday, with heat index values pushing 110 (Heat Advisory Criteria). Low to mid level moisture convergence ahead of the approaching front will bring thunderstorm chances later in the day Friday into Friday night, with ample instability resulting in the potential for some stronger to severe storms. Dry air aloft could enhance the damaging wind/downburst threat (diabatic cooling), but will also prove a limiting factor in storm coverage. The front will likely stall along the coast or just south of the area during the day Saturday, with drier and more moderate post-frontal airmass limiting inland POPs early in the day and bringing much more seasonable temps. However, heights aloft begin to fall later in the day Saturday, with storm chances increasing inland in the evening and overnight. Sunday through early next week...The ridging aloft breaks down rapidly Sunday, with upper level troughing developing over the southern Appalachians early next week. Expect a very active period as the aforementioned boundary should remain over or nearby the area, with several waves passing along the boundary, bringing the potential for several rounds of storms. Of particular concern is the longer range global guidance indicating the potential for a closed low to develop at the base of the digging trough over the Southeast, bringing persistent and very deep moisture over the Southeast coast. This early to mid next week period will bear monitoring as this is a pattern that could result in a significant flooding threat for our area. Temps will be moderated by on-and-off rainfall and ample cloud cover through this period, with highs 5-10 degrees below normal currently forecast. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... SHORT TERM /Through 18Z Thu/... As of 120 PM Wed...Latest satellite still showing some stratus across the southern terminals around the Crystal Coast and towards to southern OBX with mostly clear skies to the NW. Strong daytime heating expected to fire off some convection this aftn, with a tstm complex already beginning to develop in SE VA. Hi res guidance showing this complex growing and diving southward into the ENC region mid to late aftn. TSRA becoming more likely as a result for the mid to late aftn hours and into the evening. Added in a tempo group for TS with sub-VFR conditions. Coverage is still a bit uncertain, so stopped short of committing to an IFR tempo group, but any strong tsra could drop vis. Storms clear out late in the evening, but ground moisture from storms will set us up for some fog overnight, esp inland. Guidance already showing IFR fog early Thu AM for inland terminals and MVFR fog elsewhere before dissipating after daybreak tomorrow. VFR conditions will then prevail through the end of the period. LONG TERM /Thursday through Monday/... As of 3 AM Wed...VFR prevails Thu into Fri. An approaching cold front could bring some scattered storms later Fri into Sat, with periods of flight restrictions possible. A much more active period arrives Sunday through early next week, with flight restrictions increasing in frequency. && .MARINE... SHORT TERM /Tonight and Thursday/... As of 335 PM Wed...Showers and tstorms possible over inland rivers and sounds as a complex of storms moves southward across the region late this aftn into the evening. Lightning and a few strong storms with gusty winds could impact these marine zones. A few sct showers with an iso tstorm possible for coastal waters, but main concentration of storms will stay inland from the coast. Otherwise, a fairly quiet marine forecast overnight, with light S/SW winds 5-10 kts. Winds gradually inc Thu ahead of an approaching cold front. Srly winds 5-10 kts in the morning will increase to 15-20 kts by the late aftn. Seas will linger at 2-3 ft. LONG TERM /Thursday night through Monday/... As of 3 AM Wed...Becoming breezy Thursday night and Friday ahead of an approaching cold front. SCAs may be needed for the larger sounds and the coastal waters during this time. Winds Sat will be dependent on the progression of the front, with light to moderate and changeable winds Sunday through early next week as a front lingers over the area, with several waves riding along it. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...ML SHORT TERM...ML LONG TERM...CB/CEB AVIATION...CB/ML MARINE...CB/ML
Hazardous weather outlook, Jul 28, 4:21 AM EDT, 15 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 421 AM EDT Wed Jul 28 2021 NCZ195-196-199-204-205-290830- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 421 AM EDT Wed Jul 28 2021 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk south of Cape Hatteras. Scattered thunderstorms will develop this afternoon, with the potential for a few storms to become strong to severe. Damaging wind gusts and locally heavy rainfall are the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-290830- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 421 AM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered thunderstorms will develop this afternoon, with the potential for a few storms to become strong to severe. Damaging wind gusts and locally heavy rainfall are the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat index values will reach around 105 many spots Thursday, and are forecast to reach 105 to 110 some locations Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-290830- Northern Outer Banks- 421 AM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered thunderstorms will develop this afternoon, with the potential for a few storms to become strong to severe. Damaging wind gusts and locally heavy rainfall are the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 28, 4:56 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
456 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 4 NW COLUMBIA 35.95N 76.30W
07/28/2021 M0.50 INCH TYRRELL NC PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
HEDENLocal storm report, Jul 28, 4:57 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
457 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 4 NW COLUMBIA 35.95N 76.30W
07/28/2021 M0.50 INCH TYRRELL NC PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0403 PM TSTM WND DMG 4 NW COLUMBIA 35.95N 76.30W
07/28/2021 TYRRELL NC PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
0442 PM HAIL 1 SSW WASHINGTON 35.55N 77.06W
07/28/2021 M0.88 INCH BEAUFORT NC TRAINED SPOTTER
&&
HEDENSpecial weather statement, Jul 28, 5:27 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
527 PM EDT Wed Jul 28 2021
NCZ044-080-282215-
Beaufort-Pitt-
527 PM EDT Wed Jul 28 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GREENE...
NORTHEASTERN LENOIR...NORTHERN CRAVEN...PITT...SOUTHERN MARTIN AND
WESTERN BEAUFORT COUNTIES...
At 527 PM EDT, a strong thunderstorm was located near House, or 10
miles north of Greenville, moving southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Greenville, Washington, Winterville, Ayden, Farmville, River Road,
Bethel, Grifton, Stokes, Bell Arthur, Pinetown, Blounts Creek,
Pactolus, House, Shelmerdine, Calico, Black Jack, Bruce, Cox
Crossroads and Bunyan.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3579 7726 3576 7726 3566 7699 3570 7685
3565 7673 3531 7694 3531 7698 3542 7719
3539 7724 3535 7726 3538 7729 3533 7735
3535 7742 3541 7747 3552 7750 3557 7761
3565 7770 3580 7747 3581 7742 3583 7739
TIME...MOT...LOC 2127Z 320DEG 19KT 3573 7740
mleeLocal storm report, Jul 28, 5:39 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
539 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND DMG 1 NNW CHOCOWINITY 35.52N 77.10W
07/28/2021 BEAUFORT NC TRAINED SPOTTER
MULTIPLE TREES DOWN.
&&
HEDENLocal storm report, Jul 28, 5:45 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
545 PM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 4 NW COLUMBIA 35.95N 76.30W
07/28/2021 M0.50 INCH TYRRELL NC PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0403 PM TSTM WND DMG 4 NW COLUMBIA 35.95N 76.30W
07/28/2021 TYRRELL NC PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
0442 PM HAIL 1 SSW WASHINGTON 35.55N 77.06W
07/28/2021 M0.88 INCH BEAUFORT NC TRAINED SPOTTER
0451 PM TSTM WND DMG 1 NNW CHOCOWINITY 35.52N 77.10W
07/28/2021 BEAUFORT NC TRAINED SPOTTER
MULTIPLE TREES DOWN.
&&
HEDENSpecial weather statement, Jul 28, 7:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
741 PM EDT Wed Jul 28 2021
NCZ090-092-194-195-198-199-290030-
Coastal Onslow-West Carteret-Jones-Inland Onslow-Duplin-Southern
Craven-
741 PM EDT Wed Jul 28 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES...
SOUTH CENTRAL CRAVEN...ONSLOW...DUPLIN AND SOUTHWESTERN CARTERET
COUNTIES...
At 741 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rose Hill to Catherine Lake to near
Newport. Movement was south at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Jacksonville, Havelock, Morehead City, North Topsail Beach, Newport,
Wallace, Warsaw, Pumpkin Center, Piney Green, New River Station, Half
Moon, Camp Lejeune Center, Stella, Swansboro, Hubert, Cape Carteret,
Rose Hill, Richlands, Beulaville and Maysville.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3444 7752 3448 7758 3472 7768 3471 7798
3473 7802 3471 7813 3474 7820 3490 7815
3503 7815 3491 7752 3490 7685 3454 7681
3453 7696 3444 7716
TIME...MOT...LOC 2341Z 005DEG 24KT 3486 7805 3476 7755 3477 7693
mleeThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:58 PM EDT | Special Marine Warning | MHX | 92 min | |
| Jul 28, 3:45 PM EDT | Special Weather Statement | MHX | Tyrrell | 45 min |
| Jul 28, 3:56 PM EDT | Special Weather Statement | MHX | Beaufort | 49 min |
| Jul 28, 3:57 PM EDT | Severe Thunderstorm Warning | MHX | Hyde, Tyrrell, Washington | 63 min |
| Jul 28, 4:33 PM EDT | Special Weather Statement | MHX | Craven | 42 min |
| Jul 28, 4:37 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Pitt | 38 min |
| Jul 28, 4:48 PM EDT | Special Weather Statement | MHX | Martin | 42 min |
| Jul 28, 4:55 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde, Tyrrell, Washington | 65 min |
| Jul 28, 4:58 PM EDT | Special Marine Warning | MHX | 62 min | |
| Jul 28, 5:27 PM EDT | Special Weather Statement | MHX | Beaufort, Pitt | 48 min |
| Jul 28, 5:37 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Hyde, Pamlico | 53 min |
| Jul 28, 5:47 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Greene, Jones, Lenoir, Pitt | 58 min |
| Jul 28, 5:55 PM EDT | Special Marine Warning | MHX | 95 min | |
| Jul 28, 6:39 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Duplin, Greene, Jones, Lenoir, Onslow and 2 more | 66 min |
| Jul 28, 7:48 PM EDT | Special Marine Warning | MHX | 57 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.